eesti teaduste
akadeemia kirjastus
Estonian Journal of Engineering

Exact travelling wave solutions in strongly inhomogeneous media; pp. 220–231

Full article in PDF format | doi: 10.3176/eng.2008.3.03

Ira Didenkulova, Efim Pelinovsky, Tarmo Soomere

Approximate travelling wave solutions to linear, one-dimensional wave equations with varying coefficients (the case of an inhomogeneous medium) are usually found using asymptotic procedures such as the WKB approach. For certain conditions put on the coefficients, this procedure leads to exact solutions. We show that such exact travelling wave solutions exist for a limited class of strongly inhomogeneous media and prove the existence and uniqueness of such waves. Using the obtained solutions, the solution of the relevant Cauchy problem is expressed in elementary functions. This approach enables a detailed and straightforward analysis of the processes of wave transformation and reflection in a specific type of strongly inhomogeneous media.

  1. Mallet-Paret, J. The global structure of traveling waves in spatially discrete dynamical systems. J. Dyn. Diff. Eqs., 1999, 11, 49–127.

  2. Iooss, G. Traveling waves in the Fermi-Pasta-Ulam lattice. Nonlinearity, 2000, 13, 849–866.

  3. Iooss, G. and Kirchgassner, K. Traveling waves in a chain of coupled nonlinear oscillators. Comm. Math. Phys., 2000, 211, 439–464.

  4. Groves, M. D. and Haragus, M. A bifurcation theory for three-dimensional oblique traveling gravity-capillary water waves. J. Nonlin. Sci., 2003, 13, 397–447.

  5. Lenells, J. Traveling wave solutions of the Camassa–Holm and Korteweg–de Vries equations. J. Nonlin. Math. Phys., 2004, 11, 4, 508–520.

  6. Pelinovsky, D. and Rothos, V. M. Bifurcations of traveling wave solutions in the discrete NLS equations. Physica D, 2005, 202, 16–36.

  7. Rabinovich, M. I. and Trubetskov, D. I. Oscillations and Waves in Linear and Nonlinear Systems. Kluwer, Boston, 1989.

  8. Sagdeev, R. Z., Usikov, D. A. and Zaslavsky, G. M. Nonlinear Physics. Harwood Academic Publishers, New York, 1990.

  9. Strogatz, S. H. Nonlinear Dynamics and Chaos. Addison-Wesley, Reading, 1994.

10. Drazin, P. and Johnson, R. Solitons. Cambridge University Press, Cambridge, 1999.

11. Infeld, E. and Rowlands, G. Nonlinear Waves, Solitons and Chaos. Cambridge University Press, Cambridge, 2000.

12. Maslov, V. P. Asymptotic Methods of Solving Pseudo-differential Equations. Nauka, Moscow, 1987 (in Russian).

13. Maslov, V. P. The Complex WKB Method for Nonlinear Equations. 1. Linear Theory. Birk­hauser, Basel, 1994.

14. Kravtsov, Yu. A. and Orlov, Yu. I. Geometrical Optics of Inhomogeneous Media. Springer, 1990.

15. Babich, V. M. and Buldyrev, V. S. Short-wavelength Diffraction Theory. Asymptotic Methods. Springer, 1991.

16. Dobrokhotov, S. Yu., Sinitsyn, S. O. and Tirozzi, B. Asymptotics of localized solutions of the one-dimensional wave equation with variable velocity. 1. The Cauchy problem. Russian J. Math. Phys., 2007, 14, 1, 28–56.

17. Ginzburg, V. L. Propagation of Electromagnetic Waves in Plasma. Pergamon Press, New York, 1970.

18. Brekhovskikh, L. M. Waves in Layered Media. Academic Press, New York, London, 1980.
Back to Issue